Unequivocal Majority and Maskin-Monotonicity
The unequivocal majority of a social choice rule F is the minimum number of agents that must agree on their best alternative in order to guarantee that this alternative is the only one prescribed by F. If the unequivocal majority of F is larger than the minimum possible value, then some of the alternatives prescribed by F are undesirable (there exists a different alternative which is the most preferred by more than 50% of the agents). Moreover, the larger the unequivocal majority of F, the worse these alternatives are (since the proportion of agents that prefer the same different alternative increases). We show that the smallest unequivocal majority compatible with Maskin-monotonicity is n-((n-1)/m), where n=3 is the number of agents and m=3 is the number of alternatives. This value represents no less than 66.6% of the population.
|Date of creation:||Mar 2008|
|Date of revision:|
|Contact details of provider:|| Postal: Plaza del Ejido s/n 29071, Málaga|
Web page: http://webdeptos.uma.es/THEconomica/malagawpseries/METC.html
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Eric Maskin, 1999. "Nash Equilibrium and Welfare Optimality," Review of Economic Studies, Oxford University Press, vol. 66(1), pages 23-38.
- Greenberg, Joseph, 1979. "Consistent Majority Rules over Compact Sets of Alternatives," Econometrica, Econometric Society, vol. 47(3), pages 627-36, May.
- Orhan Erdem & M. Sanver, 2005. "Minimal monotonic extensions of scoring rules," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 25(1), pages 31-42, October.
- William Thomson, 1999.
"Monotonic extensions on economic domains,"
Review of Economic Design,
Springer;Society for Economic Design, vol. 4(1), pages 13-33.
- Matthew O. Jackson, 2001.
"A crash course in implementation theory,"
Social Choice and Welfare,
Springer;The Society for Social Choice and Welfare, vol. 18(4), pages 655-708.
- Weber, James S, 1993. "An Elementary Proof of the Conditions for a Generalized Condorcet Paradox," Public Choice, Springer, vol. 77(2), pages 415-19, October.
- Eyal Baharad & Shmuel Nitzan, 2003. "The Borda rule, Condorcet consistency and Condorcet stability," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 22(3), pages 685-688, October.
When requesting a correction, please mention this item's handle: RePEc:mal:wpaper:2008-3. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Samuel Danthine)
If references are entirely missing, you can add them using this form.